Thunderstorm Wind, Putnam
- When
- May 27, 2:10 PM EST
- Where
- Putnam County, 0.6 mi W of Satsuma
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.550, -81.660
Trees were blown down in Satsuma. The time was based on radar.
Stacked troughing moved across the area during the afternoon when instability was high as the sea breezes fronts began to progress inland. Numerous severe storms developed with hail the main convective hazard due to cold 500 mb temps in the -10 to -12 degree Celsius range and large CAPE and adequate shear in the hail growth zone.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Stacked troughing moved across the area during the afternoon when instability was high as the sea breezes fronts began to progress inland. Numerous severe storms developed with hail the main convective hazard due to cold 500 mb temps in the -10 to -12 degree Celsius range and large CAPE and adequate shear in the hail growth zone. Gusty winds occurred, but they were mostly associated with collapsing storms. Low level 850 mb winds were only 20 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 27, 12:56 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 156 PM EDT FRI MAY 27 2011 .SYNOPSIS...SCATTERED THUNDERSTORMS FIRING UP ACROSS THE REGION ALONG TAIL END OF SHORT WAVE TROUGH THAT IS PUSHING THROUGH THE AREA. STORMS FORMING ALONG BOTH GULF AND ATLANTIC SEA BREEZES DUE TO UNSTABLE AIR MASS AND WILL MOVE INLAND THIS AFTERNOON. RUC ANALYSIS INDICATING A SECONDARY SHORT WAVE MOVING ACROSS SW GA AND THE EASTERN FL PANHANDLE WHICH WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVE AND HELP ENHANCE MORE STORMS. && .SHORT TERM (TONIGHT-MON)... TONIGHT...SECONDARY SHORT WAVE WILL PUSH THROUGH THE AREA LATE THIS AFTERNOON AND EARLY EVE WHICH WILL HELP ENHANCE STORMS PRODUCED BY THE SEA BREEZES AND COLLISION OF OTHER BOUNDARIES. ATMOSPHERE IS PRIMED FOR THUNDERSTORM DEVELOPMENT WITH STEEP LAPSE RATES NOTED IN THE MID/UPPER LEVELS OF THE ATMOSPHERE. MAIN CONCERNS WITH THESE STORMS WILL BE FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS. WE FEEL THERE IS A LOW THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE BETWEEN U.S. HIGHWAY 301 AND I-95 WHERE SEA-BREEZE COLLISIONS WILL LIKELY OCCUR. MOST OF THE STORMS INITIALLY WILL BE BETWEEN U.S. 301 AND I-95 AND THEN PUSH BACK TOWARDS I-95 AND THE COAST DURING THE EARLY EVE. THUS CARRIED PREVIOUS FORECAST WHICH HAS THE HIGHEST POPS (40%) NEAR THE EAST COAST FOR THIS EVE. SATURDAY...THE SHORTWAVE TROUGH WILL MOVE EAST BECOMING SEPARATED FROM THE NORTHERN STREAM AS A MEAN LAYER RIDGE REBUILDS NORTH OF THE AREA. LEANING TOWARDS THE NAM WHICH SHOWS FLOW WEAK ENOUGH FOR SEA BREEZE COLLISION INLAND IN THE LATE AFTERNOON WHICH WILL BE THE FOCUS FOR SCATTERED STORMS. WEAK IMPULSES ROTATING BETWEEN THE PERIPHERY OF THE RIDGE AND THE TROUGH OFFSHORE MAY HELP ENHANCE SOME OF THE STORMS INLAND ESP ALONG THE COLLISION. WARMING ALOFT WILL HELP MINIMIZE SEVERE POTENTIAL AND OVERALL COVERAGE OF STORMS. THE ONSHORE FLOW WILL KEEP BEACHES COOLER WHILE INLAND AREAS WILL SEE TEMPS RETURN TO THE LOWER 90S. SUNDAY/MONDAY...MEAN LAYER (1000-500 MB) RIDGE BUILDS NORTH OF THE AREA WHICH WILL RESULT IN A DEEP EASTERLY FLOW AND ENHANCE THE EAST COAST SEA BREEZE. THE UPPER LOW OFFSHORE WILL GRADUALLY MOVE SOUTH AND WEAKEN. IMPULSES ROTATING AROUND THE LOW MAY HELP SET OFF A FEW ISOLATED STORMS NEAR THE COAST IN THE MORNING AND INLAND DURING THE AFTERNOON. HIGH TEMPS COOLER ALONG THE COAST (MID 80S) AND HOTTER INLAND (LOWER 90S). .LONG TERM (TUE-FRI)...NO CHANGES. PREV DISCUSSION...WED TUTT LOW RETROGRADES OVER THE FL PANHANDLE WITH SILENT 10% POPS EXPECTED LOCALLY DUE TO UPPER SUBSIDENCE OVER THE AREA. THU AND FRI A WEAK SFC FRONT SAGS SLOWLY SOUTHWARD FROM THE NORTH AND A SURGE OF MOISTURE IS EXPECTED ACROSS S FL...THUS HAVE TRENDED TOWARD A LOW CHANCE OF 20% POPS FOR THE LATER HALF OF THE FORECAST PERIOD. TEMPS WILL CONTINUE AROUND NEAR 90 INLAND TO MID 80S COAST DUE TO ELY FLOW. && .AVIATION...NUMEROUS STORMS ARE EXPECTED THIS AFTERNOON FROM SHORT WAVE AND HAVE TEMPO IFR VSBY/MVFR CIGS AND WIND GUSTS TO 30 KNOTS 18Z-23Z AT ALL TERMINALS. SOME TAFS MAY NEED FURTHER REFINEMENTS DEPENDING ON EXACT PLACEMENT AND MOTION OF STORMS. OTHERWISE HAVE VCTS TIL 01Z-02Z. && .MARINE...STRONG THUNDERSTORMS WILL LIKELY ESTABLISH OVER THE LOCAL MAINLAND THIS AFTERNOON...WITH THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BACKTRACK TO THE COAST LATE THIS AFTERNOON. AS ADVERTISED...ONSHORE FLOW LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK WILL PUSH CONDS INTO SCEC HEADLINE LEVELS...AND POSSIBLY ADVISORIES...BUT TOO EARLY TO ISSUE ANY HEADLINES. && .PRELIMINARY POINT TEMPS/POPS... AMG 65 92 65 92 / 40 20 10 10 SSI 73 86 73 85 / 40 20 10 20 JAX 68 88 68 87 / 40 20 10 20 SGJ 71 87 71 85 / 40 20 10 20 GNV 64 92 65 91 / 30 30 20 20 OCF 66 91 66 91 / 20 30 30 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && PP/ECZ/SP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 AM EDT FRI MAY 27 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-280744- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 245 AM EDT FRI MAY 27 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG STORMS WITH HAIL POSSIBLE TODAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS INLAND SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY THIS MORNING IN ADVANCE OF A SURFACE COLD FRONT. STORMS WILL PROGRESS GRADUALLY EASTWARD THROUGH EARLY AFTERNOON...WITH NUMEROUS ACTIVITY LIKELY ACROSS INLAND AREAS WHERE THE SEA BREEZES AND OUTFLOW BOUNDARIES ARE EXPECTED TO FOCUS. STORM MOTION WILL BE RELATIVELY LIGHT WITH A GRADUAL DRIFT TO THE EAST SOUTHEAST AROUND 10 MPH OR LESS. THE MAIN CONVECTIVE CONCERNS TODAY WILL BE HAIL AND FREQUENT LIGHTNING. GUSTY WINDS WILL ALSO BE POSSIBLE IN COLLAPSING CELLS. STORMS WILL FOCUS NEAR THE ATLANTIC COAST THIS EVENING...THEN DECREASE IN COVERAGE BY MIDNIGHT. A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 JUST NORTHWEST OF RACE POND IN EXTREME NORTHERN CHARLTON COUNTY...OR ABOUT 16 MILES SOUTHEAST OF WAYCROSS. SMOKE WILL SPREAD NORTH THEN NORTHWEST TODAY...GENERALLY IMPACTING AREAS ALONG AND BETWEEN U.S. HIGHWAYS 301 AND 1. VISIBILITIES CLOSE TO AND JUST DOWNSTREAM OF THE FIRE WILL BE REDUCED TO LESS THAN A MILE. PEOPLE WHO HAVE RESPIRATORY ALIMENTS THAT CAN BE TRIGGERED BY SMOKE SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE ALERT FOR SUDDEN CHANGES IN VISIBILITY. U.S. 1 REMAINS CLOSED NEAR THE FIRE. STATE ROAD 121 BETWEEN RACE POND AND HOBOKEN MAY ALSO BE CLOSED AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING. AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED EARLY NEXT WEEK DUE TO INCREASING SWELLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ENYEDI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT FRI MAY 27 2011
GAZ154-165-166-271815-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-
150 PM EDT FRI MAY 27 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN GLYNN
AND NORTHEASTERN CAMDEN COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 215 PM EDT...
AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF DOVER BLUFF...OR 8
MILES WEST OF JEKYLL ISLAND...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND DOVER BLUFF...ST. SIMONS...
JEKYLL ISLAND...GLYNN HAVEN AND BRUNSWICK THROUGH 215 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3112 8138 3102 8141 3101 8139 3099 8140
3101 8144 3098 8148 3097 8146 3093 8160
3110 8168 3112 8164 3111 8161 3114 8160
3122 8138 3113 8134
TIME...MOT...LOC 1750Z 249DEG 9KT 3105 8154
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT FRI MAY 27 2011
FLZ025-271845-
DUVAL-
214 PM EDT FRI MAY 27 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 245 PM EDT...
AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF OCEANWAY...OR 5 MILES
EAST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING NORTHEAST AT 5
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY
THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3041 8166 3053 8170 3057 8161 3056 8161
3056 8159 3054 8158 3054 8156 3047 8151
TIME...MOT...LOC 1815Z 236DEG 3KT 3050 8162
SHULERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL OCEANWAY 30.47N 81.63W
05/27/2011 E0.50 INCH DUVAL FL TRAINED SPOTTER
1/2 INCH HAIL REPORTED NEAR FIRST COAST HIGH SCHOOL AT
SUMMER BEEEZE AND APPLE CREEK RD
&&
AWALKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT FRI MAY 27 2011
GAZ165-166-271915-
COASTAL CAMDEN-INLAND CAMDEN-
231 PM EDT FRI MAY 27 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 315 PM
EDT...
AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES EAST OF WAVERLY...OR 9 MILES
NORTHEAST OF WOODBINE...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAVERLY AND DOVER BLUFF
THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. FREQUENT LIGHTNING CAN ALSO BE EXPECTED. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3095 8169 3112 8176 3114 8171 3111 8163
3112 8162 3111 8161 3113 8156 3109 8157
3108 8156 3108 8153 3103 8148 3104 8146
3101 8144
TIME...MOT...LOC 1831Z 248DEG 8KT 3107 8163
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT FRI MAY 27 2011
FLZ037-038-040-271915-
FLAGLER-MARION-PUTNAM-
245 PM EDT FRI MAY 27 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...NORTHEASTERN MARION AND WESTERN FLAGLER COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 315 PM EDT...
AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WELAKA...OR 7 MILES
SOUTHWEST OF POMONA PARK...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SATSUMA...WELAKA...POMONA
PARK...GEORGETOWN...LAKE COMO...CRESCENT CITY AND ANDALUSIA THROUGH
315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2934 8139 2934 8142 2939 8143 2937 8145
2935 8152 2939 8183 2961 8181 2957 8143
TIME...MOT...LOC 1846Z 288DEG 9KT 2945 8169
SHULERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 252 PM EDT FRI MAY 27 2011 FLZ024-271930- NASSAU- 252 PM EDT FRI MAY 27 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL NASSAU COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 330 PM EDT... AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF CALLAHAN...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CALLAHAN THROUGH 330 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3074 8171 3060 8166 3051 8185 3068 8192 TIME...MOT...LOC 1853Z 249DEG 12KT 3063 8179 SHULER
The Jacksonville radar (KJAX), 104 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
9 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Trees were blown down in Satsuma. The time was based on radar.
Trees were blown down in East Palatka. The time was based on radar.
Quarter size hail was reported near Cracker Swamp Road.
Nickel size hail was reported near the Highlands.
Penny size hail was observed in Bakersville.
Golf ball size hail was reported at Interstate 295 and Dunn Avenue.
Quarter size hail was reported from the intersection of Dunn Ave. and Interstate 295.
A funnel cloud was observed on Whitney Street.
Golf ball size hail reports were relayed from the intersection of Dunn Ave. and Lem Turner Blvd.
Trees were blown down south of Green Cove Springs.
Near golf ball size hail was reported at Palms Plus. No damage was reported.
Golf ball size hail was reported in Green Cove Springs.
Quarter size hail was reported at the Palm Valley Golf Club.
A large tree was blown down blocking Scott Mill Road in Mandarin. The time was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295803, 295802, 295792, 295793, 295814, 295794, 295811, 295816, 295810, 295798, 295795, 295796, 295797, 295800.